Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Flagstaff, AZ

July 16, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2017, 2:54 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 2:54 PM MST (21:54 UTC)
Expired
Jul 16, 2017, 3:18 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:46 AM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 16, 9:46 AM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
946 AM MST Sun Jul 16 2017

.SYNOPSIS...Expect numerous showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Heavy rainfall rates from the stronger
storms will be capable of producing flash flooding across parts of
the area. Moisture is expected to increase early next week, with
shower and thunderstorm coverage growing across the area.

&&

.DISCUSSION...Looks like another round of showers and
thunderstorms today. Same story a previous days, activity will be
on the isolated side north of the Mogollon Rim. Along and south
of the Rim the steering flow will push storms southwestward into
richer moisture across the general area from Payson westward to
Black Canyon City, the Verde Valley, Prescott and Bagdad. Heavy
downpours of to 2 inches of rain and wind gusts to 60 mph will be
possible across the described area this afternoon.

The upper level ridge vital to steering flow for the North
American Monsoon continues to remain over the Nevada-Arizona-Utah
boundary. This will allow for North-Northeast steering flow
across much of the area and will increase the potential for storms
to develop off the higher terrain of the Mogollon Rim before
moving Southwest across the Yavapai and Gila counties. This flow
pattern combined with an influx of moisture moving into the
region, allowing for more efficient rainfall rates, has increased
the chances of flash flooding south and west of the rim that a
Flash Flood Watch has been issued from 11 am Sunday though until
10 pm Monday Night.

Through this timeframe the axis of the upper level ridge will
shift eastward into Colorado and New Mexico. With this shift in
the ridge the steering flow of the monsoon looks to come out of
the southeast and move towards the northwest spreading low level
moisture and subsequent thunderstorms across much of Northern
Arizona. This is expected to become most evident on Tuesday and
Wednesday with the spread of the storms across much of the high
country. This pattern currently looks to remain through the bulk
of the week with no significant decrease in moisture expected at
this time.

&&

.AVIATION...For the 18Z package...Another round of thunderstorms
this afternoon, with storm coverage favoring areas from KFLG to KSJN
south where MVFR conditions will attend storms. A few storms will
produce heavy rain and wind gusts to 60 mph. Activity generally more
isolated and weaker north of the above line. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and storms are expected along
and south of the Mogollon Rim through Monday with scattered coverage
elsewhere. For today storms to develop first along the Mogollon Rim
around noon, with storm movement the southwest. Expect higher
humidity and cooler temperatures.

Tuesday through Thursday...Increased moisture will bring greater
storm coverage across the district. Timing of storm activity still
from late morning through early evening.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037-
038.

&&

PUBLIC...McCollum/Suk
AVIATION...MCT/DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
319 AM MST Sun Jul 16 2017

AZZ008-015>018-037-038-170700-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
319 AM MST Sun Jul 16 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Today deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning. A Flash Flood Watch has been issued starting at 11 am
and continuing into Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-170700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
319 AM MST Sun Jul 16 2017

This Hazardous Weather Outlook is for locations north of the
Mogollon Rim including the Little Colorado River valley, Chuska
Mountains and Deviance Plateau, along with the Northeast Plateaus
and Mesas.

.DAY ONE...Today and Tonight
By Sunday, deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 1:35 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
135 PM MST SUN JUL 16 2017

AZZ007-008-037-162100-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
135 PM MST SUN JUL 16 2017

...STRONG THUNDERSTORMS BETWEEN SELIGMAN AND ASH FORK WILL CONTINUE
TO MOVE WEST...

At 131 PM MST, strong thunderstorms were located 3 miles southwest
of Ash Fork, and were moving west at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Ash Fork.
Interstate 40 between mile markers 128 and 148.
State Route 89 between mile markers 354 and 363.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Conditions can deteriorate rapidly. Slow down and allow extra time
when traveling.

LAT...LON 3535 11246 3508 11241 3507 11277 3532 11279
TIME...MOT...LOC 2031Z 086DEG 8KT 3517 11251

TM
Special weather statement, Jul 16, 1:51 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
151 PM MST SUN JUL 16 2017

AZZ007-008-037-162115-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
151 PM MST SUN JUL 16 2017

...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM SELIGMAN TO CHINO
VALLEY WILL CONTINUE TO MOVE SOUTHWEST...

At 148 PM MST, radar indicated strong thunderstorms were located
along a line extending from Seligman to Chino Valley. Movement was
southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Chino Valley around 210 PM MST.

This includes the following highways...
 Interstate 40 between mile markers 128 and 140.
 State Route 89 between mile markers 320 and 343.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3521 11304 3481 11275 3463 11250 3467 11223
      3505 11246 3532 11264
TIME...MOT...LOC 2048Z 044DEG 13KT 3526 11276 3498 11255 3469 11235

TM
Special weather statement, Jul 16, 2:12 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST SUN JUL 16 2017

AZZ007-008-037-162145-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
212 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 8 MILES WEST OF SELIGMAN WILL MOVE
SOUTHEAST...

At 210 PM MST, a strong thunderstorm was located 8 miles west of
Seligman, and moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seligman.

This includes the following highways...
 Route 66 between mile markers 129 and 139.
 Interstate 40 between mile markers 108 and 128.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3532 11316 3545 11301 3524 11272 3515 11299
TIME...MOT...LOC 2110Z 312DEG 15KT 3534 11302

TM
Special weather statement, Jul 16, 2:18 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST SUN JUL 16 2017

AZZ008-037-162145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
218 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 2 MILES NORTH OF THE PRESCOTT AIRPORT
WILL CONTINUE TO MOVE SOUTH...

At 215 PM MST, a strong thunderstorm was located near Prescott
Airport, moving south at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Prescott, Yavapai Campground, and Prescott Airport.

This includes the following highways...
 State Route 89 between mile markers 314 and 327.
 State Route 69 between mile markers 291 and 294.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3475 11247 3472 11236 3454 11237 3459 11258
TIME...MOT...LOC 2115Z 015DEG 14KT 3471 11242

TM
Special weather statement, Jul 16, 2:40 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN JUL 16 2017

AZZ008-037-162215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
240 PM MST SUN JUL 16 2017

...A LINE OF STRONG THUNDERSTORMS 18 MILES SOUTH OF SELIGMAN WILL
CONTINUE TO MOVE SOUTH...

At 239 PM MST, radar indicated a line of strong thunderstorms were
located approximately 18 miles south of Seligman. Movement was south
at 20 mph.

Winds in excess of 40 mph and one-half inch hail are possible with
these storms.

Locations impacted include...
Cross Mountain, Mount Hope and Walnut Creek Ranger Station.

This includes Interstate 40 between mile markers 94 and 111.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3531 11333 3545 11323 3528 11304 3510 11275
      3480 11284 3491 11324 3507 11334
TIME...MOT...LOC 2139Z 020DEG 17KT 3533 11323 3517 11313 3507 11286

TM
Local storm report, Jul 16, 2:50 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             4 W PRESCOTT AIRPORT    34.64N 112.50W
07/16/2017  E1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:26 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 15, 5:34 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jul 15, 5:52 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 15, 6:11 PM MSTSpecial Weather StatementFGZ49 min
Jul 16, 3:31 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai42 hr
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZ24 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZ35 min
Jul 16, 12:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 16, 1:01 PM MSTSpecial Weather StatementFGZ29 min
Jul 16, 1:14 PM MSTSpecial Weather StatementFGZYavapai31 min
Jul 16, 1:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 16, 1:51 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 16, 2:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 16, 2:18 PM MSTSpecial Weather StatementFGZYavapai27 min
Jul 16, 2:27 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 16, 2:40 PM MSTSpecial Weather StatementFGZ35 min
Jul 16, 3:13 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 16, 3:20 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 16, 4:57 PM MSTSpecial Weather StatementFGZ48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.